Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 115, NWS Kansas City, MO

May 8, 2002Johnson County, Lafayette County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2002, 6:15 PM CDT for Johnson County, Lafayette County, Saline County, Missouri. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 6:15 PM CDT (23:15 UTC)
Expired
May 8, 2002, 7:15 PM CDT
In force
60 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Johnson County, MO, Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:45 PM CDTThunderstorm Wind 61 EHigginsville, MORoof blown off car wash.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 522 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-814 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
522 m²/s²
0-3 km storm-relative helicity
829 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 082315
SVRMCI
MOC101-107-195-090015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL MISSOURI
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI
  NORTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 715 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  GRAND PASS...OR 14 MILES NORTHWEST OF MARSHALL...AND MOVING
  NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARSHALL BY 620 PM CDT.
   NAPTON BY 625 PM CDT.
   MIAMI...SLATER BY 630 PM CDT.

THE TOWN OF MOUNT LEONARD IS ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3920 9296 3899 9311 3887 9388 3916 9388
          3915 9361 3932 9322
LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 8, 2:28 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT WED MAY 8 2002

LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR
LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED
OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY
00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE
ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR
-10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE
THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING
DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST
OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND
LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A
THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD
MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND
PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD
WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING
TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY
12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW.

SCHMIT

1049 AM...
FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE
AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS
FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW
PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO
REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL
END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO
SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE
GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND
INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ
INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N
ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE
DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT.
UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO
HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING
CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS
ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED
TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK
INTO CWA...BEFORE SLY FLOW RETURNS WED.

MS

450 AM...
THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS
MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST
JOSEPH...CHILLICOTHE...MACON LINE.  THE WATCH WILL BE CONTINUED
UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND
THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING
HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE
SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF
THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I
EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE
STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND
DRAGS A COLD FRONT THROUGH THE REGION.

HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A
BREAK FROM THE CONVECTION UNTIL SATURDAY.  FOR THE WEEKEND THE
AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST
KANSAS.  AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE
LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH.  WITH A 50+ DEWPOINT
TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE
THUNDERSTORM POPS BEGINNING SATURDAY.  ALSO COOLED TEMPS A FEW
DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85
TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK.

CUTTER

.EAX...
KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES KSZ057...KSZ060...KSZ103>105.

MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.

In the hours before

Special weather statement, May 8, 1:12 PM CDT, 5 hours 3 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT WED MAY 8 2002

* HAZARDS EXPECTED -
DAMAGING THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...AND CONTINUE THROUGH THE EVENING...OVER A LARGE PORTION
OF THE CENTRAL UNITED STATES.  STORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS WILL FIRE OVER SOUTHWEST IOWA AND NORTHWEST
MISSOURI BETWEEN...3 PM AND 5 PM THIS AFTERNOON.  THE STORMS WILL
EVOLVE INTO A VIOLENT SQUALL LINE THAT WILL TRACK THROUGH EASTERN
KANSAS AND WESTERN MISSOURI THIS EVENING.  SUPERCELL THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING.  THE ENTIRE PLEASANT HILL FORECAST
AREA...WILL HAVE A GOOD CHANCE OF EXPERIENCING DANGEROUS STORMS
DURING THIS EVENT...INCLUDING KANSAS CITY...SAINT
JOSEPH...KIRKSVILLE... SEDALIA...AND WARRENSBURG.

SOME MINOR FLOODING WILL ALSO BE A POSSIBILITY TONIGHT.  SOME OF THE
STORMS WILL LIKELY PRODUCE LOCALIZED INCH TO INCH AND A HALF OF RAIN
AMOUNTS.  GIVEN THE HEAVY RAINS OF THE LAST SEVERAL DAYS...SOME
INCONVENIENCE FLOODING WILL BE POSSIBLE ON SMALL STREAMS AND IN
URBAN DRAINAGE AREAS.

* SPOTTER ACTIVATION -
ACTIVATION WILL BE NEEDED OVER ALL OF NORTHEAST KANSAS...AND ALL OF
NORTHERN MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORMS WILL FORM RAPIDLY...SO EXPECT TO DEPLOY SPOTTERS BY 3
PM IN NORTHEAST KANSAS AND NORTHWEST MISSOURI.  SPOTTERS WILL BE
NEEDED IN THE KANSAS CITY...KIRKSVILLE...CHILLICOTHE...AND
WARRENSBURG AREAS BY 5 PM.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES...IS EXPECTED TO
DEVELOP ACROSS THE AREA. PERSONS ARE URGED TO PREPARE NOW...AND BE
READY TO REACT QUICKLY SHOULD A WARNING BE ISSUED FOR YOUR AREA.

DISCUSSION: A COLD FRONT WILL INTERACT WITH VERY UNSTABLE AIR THIS
AFTERNOON TO GENERATE DANGEROUS THUNDERSTORMS.  THE COLD FRONT WILL
ENTER THE NORTHWEST CORNER OF MISSOURI AND NORTHEAST PORTIONS OF
KANSAS AROUND 4 PM.  STORMS WILL FORM RAPIDLY AND BECOME SEVERE
QUICKLY GIVEN THE LARGE AMOUNTS OF INSTABILITY AND WIND SHEAR.
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL AND
TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS
EVENING BEFORE THE STORMS FORM INTO A SQUALL LINE BY 7 PM.  ONCE THE
SQUALL LINE FORMS DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.  THE THREAT FOR SEVERE WEATHER WILL DIMINISH OVER NORTHERN
AND CENTRAL MISSOURI AROUND MIDNIGHT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH
Local storm report, May 8, 5:23 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    ROCKPORT                  MO   .88 INCH HAIL
05/08/02   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          DIME TO NICKEL SIZE HAIL.
Local storm report, May 8, 5:27 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    ODESSA                    MO   .75 INCH HAIL
05/08/02   LAFAYETTE                      REPORTED BY STORM
                                          SPOTTER.

0508 PM    ODESSA                    MO   WIND DAMAGE
05/08/02   LAFAYETTE                      LARGE TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 8, 5:33 PM CDT, 42 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 257...IN
EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...
JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...
PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...
SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...
BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS
CITY...KIRKSVILLE...MARSHALL...MARYVILLE...MOBERLY...OLATHE...
PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.
Local storm report, May 8, 5:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    CORDER                    MO   70 MPH TSTM GUST
05/08/02   LAFAYETTE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 6:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    ELMO                      MO   1 INCH HAIL
05/08/02   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:43 PM CDTSevere Thunderstorm WarningEAXHoward47 min
May 8, 4:47 PM CDTSevere Thunderstorm WarningEAXLafayette43 min
May 8, 5:11 PM CDTSevere Thunderstorm WarningEAXAtchison49 min
May 8, 5:19 PM CDTSevere Thunderstorm WarningEAXSaline56 min
May 8, 5:26 PM CDTSevere Thunderstorm WarningEAXLafayette49 min
May 8, 5:37 PM CDTSevere Thunderstorm WarningEAXNodaway53 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningEAXChariton, Howard56 min
May 8, 6:04 PM CDTTornado WarningEAXChariton41 min
May 8, 6:16 PM CDTSevere Thunderstorm WarningEAXRandolph44 min
May 8, 6:24 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb51 min
May 8, 6:29 PM CDTSevere Thunderstorm WarningEAXNodaway46 min
May 8, 6:32 PM CDTSevere Thunderstorm WarningEAXHolt28 min
May 8, 6:33 PM CDTTornado WarningEAXRandolph27 min
May 8, 6:35 PM CDTSevere Thunderstorm WarningEAXCass, Jackson55 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningEAXWorth32 min
May 8, 6:45 PM CDTTornado WarningEAXPlatte60 min
May 8, 6:53 PM CDTSevere Thunderstorm WarningEAXCarroll52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.